Indiana, 2013

Flood and Hail in Indiana, August 31, 2013

August 31, 2013 · NWS IND · 8 events in 5 counties and zones

Thunderstorms once again erupted during the afternoon of the 31st as an upper level wave moved through the region, producing severe weather for the first time in five weeks across the region. The storms gradually shifted south across central Indiana through the evening, impacting much of the region along and south of the Interstate 70 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
$500
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms once again erupted during the afternoon of the 31st as an upper level wave moved through the region, producing severe weather for the first time in five weeks across the region. The storms gradually shifted south across central Indiana through the evening, impacting much of the region along and south of the Interstate 70 corridor. Outdoor events on the holiday weekend were once again affected by the weather, as storms exhibited plenty of cloud to ground lightning strikes and locally torrential rainfall. Several thunderstorms also produced large hail and damaging winds, particularly across Putnam and Vermillion Counties, and also across the western Indianapolis metro area during the late afternoon. Thunderstorms continued to produce gusty winds which knocked trees and limbs down through the evening, particularly across Knox County and near Vincennes. Many locations, especially along and south of Interstate 70, received generous rainfall on the afternoon and evening of the 31st as strong to severe thunderstorms impacted the region. One to two inches fell in several locations over southern portions of central Indiana. Flooding was also noted across Daviess County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 31, 3:20 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 31, 3:20 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
420 PM EDT SAT AUG 31 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 156 PM EDT SAT AUG 31 2013

AN ACTIVE WEATHER PATTERN IS EXPECTED TONIGHT THROUGH SUNDAY NIGHT AS
A WEAK FRONTAL BOUNDARY LINGERS ACROSS CENTRAL INDIANA. SEVERAL
UPPER LEVEL WEATHER DISTURBANCES ARE EXPECTED TO PUSH INTO CENTRAL
INDIANA AND THIS COMBINED WITH THE WARM AND HUMID AIR IN PLACE
OVER CENTRAL INDIANA WILL RESULT IN GOOD CHANCES FOR THUNDERSTORMS
THROUGH SUNDAY NIGHT.

HIGH PRESSURE AND COOLER WEATHER IS EXPECTED TO ARRIVE IN THE WAKE
OF A COLD FRONT ON MONDAY. THIS WILL PROVIDE DRY WEATHER FOR MUCH
OF NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 156 PM EDT SAT AUG 31 2013

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A BROAD TROUGH OF LOW
PRESSURE STRETCHING FROM WESTERN NEW YORK ACROSS NORTHERN INDIANA
TO WESTERN ILLINOIS AND NORTHERN MISSOURI. DEW POINT TEMPS WERE IN
THE MOIST MIDDLE TO UPPER 60S. RADAR SHOWS SOME TSRA DEVELOPING
OVER NORTH CENTRAL INDIANA AND NORTHERN ILLINOIS. WATER VAPOR
IMAGERY SHOWS A SERIES OF WEAK SHORT WAVES IN THE FLOW UPSTREAM.
THE FIRST OVER NW ILLINOIS...A SECOND OVER OVER WISCONSIN
STRETCHING INTO IOWA...AND A THIRD...MORE POWERFUL SYSTEM PUSHING
INTO NORTH DAKOTA FROM CANADA. SPC MESO PAGES SHOW GREAT CAPE IN
PLACE ACROSS CENTRAL INDIANA.

MAIN FORECAST CHALLENGE FOR NIGHT WILL BE POPS. WITH CONVECTION
ONGOING ALREADY...AND SATELLITE ALREADY SHOWING LOTS OF PARTLY
CLOUDY SKIES RESULTING IN GOOD HEATING AND DESTABILIZATION...NO
REASON NOT TO EXPECTED COVERAGE OF TSRA TO INCREASE THIS AFTERNOON
AND EVENING...PARTICULARLY AS THE PREVIOUSLY MENTIONED SHORT WAVE
PASSES. TIME HEIGHT SECTIONS SHOW STRONG LIFT IN THE AREA THIS
EVENING AS THE SHORT WAVE PASSES. FORECAST SOUNDINGS ALSO SUPPORT
TSRA AS PLENTY OF CAPE AND STEEP LAPSE RATES REMAIN. THUS WILL USE
POPS AT OR ABOVE MAVMOS TONIGHT. GIVEN THE EXPECTED RAIN WILL
TREND LOWS CLOSE TO PERSISTENCE...GIVEN THE LITTLE CHANGE IN AIRMASS.

SHEAR APPEARS LIMITED...SO WIDESPREAD SVR NOT
EXPECTED...HOWEVER AN ISOLATED STRONG STORM CANNOT BE RULED OUT.
FURTHERMORE WITH PLENTY OF OUTDOOR ACTIVITIES ONGOING THIS HOLIDAY
WEEKEND...PEOPLE NEED TO REMEMBER THAT WHEN THUNDER ROARS GO
INDOORS. WILL HIGHLIGHT THAT IN THE HWO.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

ISSUED AT 156 PM EDT SAT AUG 31 2013

MAIN FORECAST CHALLENGE DURING THIS PERIOD WILL POPS ON SUNDAY AND
SUNDAY NIGHT.

GFS AND NAM BOTH SUGGEST THE LARGE RIDGE OVER THE CENTRAL PLAINS
WILL CONTINUE TO SHIFT WEST ALLOWING THE FLOW ALOFT TO BECOME
NORTHWESTERLY. THIS WILL ALLOW A FEW OF THE APPROACHING SHORT
WAVES TO SPILL INTO THE OHIO VALLEY. THE STRONGEST SHORT
WAVE...CURRENTLY ENTERING NORTH DAKOTA IS EXPECTED TO PUSH INTO
THE GREAT LAKES ON SUNDAY NIGHT...ENHANCING THE CYCLONIC FLOW ALOFT.

AFTER EXPECTED CONVECTION TONIGHT...ANOTHER ROUND OF DAYTIME
HEATING SHOULD BE NEEDED TO START CONVECTION ON SUNDAY AFTERNOON.
AGAIN FORECAST SOUNDINGS SHOW THE ATMOS WILL BE HAPPY TO
OBLIGE...WITH CAPE IN EXCESS OF 2K J/KG...STEEP LAPSE RATES AND
ATTAINABLE CONVECTIVE TEMPERATURES. LOWER LEVEL Q VECTORS SHOW
GOOD CONVERGENCE DURING THE MORNING AND AFTERNOON HOURS ON
SUNDAY....BUT EVEN BETTER DYNAMICS LOOK TO APPEAR ON SUNDAY NIGHT
AS THE INFLUENCE OF THE STRONGER APPROACHING SHORT WAVE INCREASES.
THUS WILL FOCUS POPS DURING THE AFTERNOON AND EVENING HOURS ON
SUNDAY...RAISING POPS AT OR ABOVE MAVMOS ON SUNDAY NIGHT.

AS FOR TEMPS. A NICE 850MB THERMAL RIDGE IS EXPECTED TO SETTLE
ACROSS CENTRAL INDIANA ON SUNDAY AFTERNOON WITH VALUES NEAR
20-22C. WILL TREND HIGHS AT OR ABOVE EXPECTED PERSISTENCE.
STICKING CLOSE TO MAVMOS ON SUNDAY NIGHT LOWS AS CHANGE OF AIRMASS
WILL BE UNDERWAY.

MODELS COMING TO A BETTER AGREEMENT ON TIMING OF THE COLD FRONT ON
MONDAY...PUSHING MOST OF THE DYNAMICS AND FORCING SE OF INDIANA
BY 12Z MONDAY. FORECAST SOUNDINGS SHOW GOOD DRYING AND SUBSIDENCE
ONGOING IN THE COLUMN AND THAT TREND CONTINUES AS THE DAY
PROGRESSES. THUS WILL TREND TOWARD A DRY FORECAST...WITH PARTLY
CLOUDY SKIES. COOL HIGH PRESSURE SETTLES ACROSS INDIANA FROM
CENTRAL CANADA ON MONDAY NIGHT AND TUESDAY AS NORTHERLY SURFACE
FLOW RESUMES. WILL TREND HIGHS MONDAY AND TUESDAY COOLER THAN
GUIDANCE AMID COLD AIR ADVECTION AND STICK CLOSE ON MONDAY NIGHT LOWS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ISSUED AT 150 PM EDT SAT AUG 31 2013

LONG TERM LOOKS TO BE DRY THROUGHOUT AS THE AREA IS BETWEEN AN
AMPLIFIED RIDGE TO THE WEST AND TROUGHING OVER THE NORTHEAST. A
COUPLE OF SURFACE HIGHS LOOK TO PASS ACROSS THE AREA DURING THIS
TIME FRAME. THE NORTHWEST FLOW MAY HAVE TEMPS NEAR TO SLIGHTLY BELOW
NORMAL EARLY ON BEFORE THE PATTERN BEGINS TO BECOME MORE ZONAL LATER
IN THE PERIOD AND SOME OF THE CENTRAL PLAINS WARMTH WORKS ITS WAY
EASTWARD. ALLBLEND SHOWS A SLIGHT WARMING TREND THROUGHOUT AND SEE
NO REASON TO DEVIATE FROM THIS.

&&

.AVIATION /DISCUSSION FOR THE 312100Z KIND TAF UPDATE/...
ISSUED AT 420 PM EDT SAT AUG 31 2013

A COUPLE OF OUTFLOW BOUNDARIES DROPPING SOUTH/SOUTHWEST TOWARDS
KIND. THE PASSAGE OF THESE BOUNDARIES WILL PROBABLY RESULT IN A WIND
SHIFT JUST AFTER 312100Z TO THE NORTHEAST. AIR MASS IS VERY UNSTABLE
IN THE AREA...WHICH SHOULD RESULT IN THUNDERSTORM DEVELOPMENT IN THE
VICINITY OF KIND OVER THE NEXT COUPLE OF HOURS.

PREVIOUS DISCUSSION FOLLOWS.

SHOULD BE MAINLY VFR AFTER THE FIRST HOUR OR TWO OF MVFR
VISIBILITIES FROM FOG BURN OFF...WITH THE EXCEPTION OF MVFR WITHIN
POCKETS OF SHOWERS AND STORMS. UNFORTUNATELY PINNING DOWN TIMING
AND LOCATION AT THIS POINT IS A LONG SHOT WITH SCATTERED
DEVELOPMENT CURRENTLY TO THE NORTHWEST AND SOUTHEAST. BASED OFF
BEST VERTICAL MOTION IN TIME HEIGHTS WILL GO WITH VCTS FOR SEVERAL
HOURS THIS EVENING AND OVERNIGHT AT ALL THE SITES. A COLD FRONT
WILL SLOWLY MOVE THROUGH THE SITES BUT COULD STILL BE SOMEWHERE IN
THE MIDDLE OF CENTRAL INDIANA BY SUNDAY MORNING SO SITES BESIDES
KLAF MAY NOT SEE FRONTAL PASSAGE UNTIL AFTER THE PERIOD.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM....CP
AVIATION...CP/NIELD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Aug 31, 3:40 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 PM EDT SAT AUG 31 2013

INZ028>030-035>037-039-043>049-051>057-060>065-067>072-011000-
WARREN-TIPPECANOE-CLINTON-FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-
VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-
OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
440 PM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE THIS
AFTERNOON AND EVENING. IT WILL REMAIN HOT AND HUMID THE REST OF
THE AFTERNOON.

HAZARDS: DAMAGING WINDS...LARGE HAIL...BRIEF HEAVY RAIN AND
DEADLY CLOUD TO GROUND LIGHTNING. HEAT INDICES TO 100. WHEN
THUNDER ROARS...GO INDOORS.

TIMING: SEVERE STORMS THROUGH THIS EVENING. HEAT AND HUMIDITY THIS
AFTERNOON.

DISCUSSION: A FRONT WILL LINGER ACROSS CENTRAL INDIANA...AND AN
UPPER WAVE WILL APPROACH FROM THE NORTHWEST. THESE TWO FEATURES
WILL INTERACT WITH A VERY MOIST AND UNSTABLE ATMOSPHERE AND RESULT
IN SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...WITH
SOME AREAS SEEING A CHANCE FOR STORMS ON MONDAY MORNING. SEVERE STORMS
ARE NOT EXPECTED...BUT SOME STRONG STORMS ARE POSSIBLE ON SUNDAY.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

IT WILL REMAIN HOT ON SUNDAY...WITH HEAT INDICES APPROACHING 100 IN
SOME AREAS.

DISCUSSION: HOT TEMPERATURES WILL CONTINUE UNTIL A COLD FRONT
MOVES THROUGH THE AREA SUNDAY NIGHT. UPPER LEVEL DISTURBANCES WILL
BRING A CHANCE OF STORMS SUNDAY BEFORE THE COLD FRONT ARRIVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-031-038-040>042-011000-
CARROLL-HOWARD-TIPTON-MADISON-DELAWARE-RANDOLPH-
440 PM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: STRONG THUNDERSTORMS ARE POSSIBLE.

HAZARDS: GUSTY WINDS...SMALL HAIL...BRIEF HEAVY RAIN AND DEADLY CLOUD
TO GROUND LIGHTNING. WHEN THUNDER ROARS...GO INDOORS.

TIMING: STORMS ANYTIME THIS AFTERNOON AND TONIGHT.

DISCUSSION: A FRONT WILL LINGER ACROSS CENTRAL INDIANA...AND AN
UPPER WAVE WILL APPROACH FROM THE NORTHWEST. THESE TWO FEATURES
WILL INTERACT WITH A VERY MOIST AND UNSTABLE ATMOSPHERE AND RESULT
IN SCATTERED TO NUMEROUS THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT. A FEW STRONG STORMS ARE POSSIBLE THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...WITH
SOME AREAS SEEING A CHANCE FOR STORMS ON MONDAY MORNING. SEVERE STORMS
ARE NOT EXPECTED...BUT SOME STRONG STORMS ARE POSSIBLE ON SUNDAY.
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

IT WILL REMAIN HOT ON SUNDAY...WITH HEAT INDICES APPROACHING 100 IN
SOME AREAS.

DISCUSSION: HOT TEMPERATURES WILL CONTINUE UNTIL A COLD FRONT
MOVES THROUGH THE AREA SUNDAY NIGHT. UPPER LEVEL DISTURBANCES WILL
BRING A CHANCE OF STORMS SUNDAY BEFORE THE COLD FRONT ARRIVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Local storm report, Aug 31, 3:50 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             6 NE CLERMONT           39.88N  86.24W
08/31/2013  E0.25 INCH       MARION             IN   TRAINED SPOTTER

&&

BHH
Local storm report, Aug 31, 4:15 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 PM EDT SAT AUG 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             PLAINFIELD              39.70N  86.39W
08/31/2013  E0.25 INCH       HENDRICKS          IN   NWS EMPLOYEE

&&

BHH
Special weather statement, Aug 31, 4:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
515 PM EDT SAT AUG 31 2013

INZ047-312200-
MARION-
515 PM EDT SAT AUG 31 2013

...STRONG THUNDERSTORM ADVISORY FOR MARION COUNTY UNTIL 600 PM EDT...

AT 509 PM EDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
BROWNSBURG...OR 10 MILES WEST OF INDIANAPOLIS...MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INDIANAPOLIS...
  SPEEDWAY...
  BEECH GROVE...
  LAWRENCE...
  WYNNEDALE...
  SPRING HILL...
  CROWS NEST...
  ROCKY RIPPLE...
  MERIDIAN HILLS...
  NORTH CROWS NEST...
  BROAD RIPPLE...
  MONUMENT CIRCLE...
  INDIANA STATE FAIRGROUNDS...
  CASTLETON...
  WARREN PARK...
  GEIST RESERVOIR...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3987 8594 3987 8595 3964 8595 3964 8601
      3975 8633 3987 8633 3993 8596 3993 8594
TIME...MOT...LOC 2115Z 285DEG 16KT 3979 8630

LEE/KOCH

The radar

The Indianapolis radar (KIND), 22 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Hail, Marion

When
August 31, 4:15 PM EST to 4:17 PM EST
Where
Marion County, 1.46 mi ENE of Five Pts
Measured
0.88 in hail
Reported by
Public
Coordinates
39.740, -86.026

Hail, Marion

When
August 31, 4:30 PM EST to 4:32 PM EST
Where
Marion County, 2.13 mi NNE of Tremont
Measured
1 in hail
Reported by
Public
Coordinates
39.797, -86.302

Thunderstorm Wind, Putnam

When
August 31, 5:17 PM EST
Where
Putnam County, Roachdale
Measured
52 kt (60 mph) measured gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
39.850, -86.800

Trees and power lines were downed in this location due to a measured 60 mph thunderstorm wind gust.

Thunderstorm Wind, Vermillion

When
August 31, 6:24 PM EST
Where
Vermillion County, 0.53 mi E of Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.880, -87.410

Trees were down and blocking a road in this location due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
August 31, 11:10 PM EST
Where
Knox County, 3.3 mi W of Bruceville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.743, -87.481

Trees were reported down on Old Highway 41, north of Vincennes and south of Oaktown, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
August 31, 11:12 PM EST
Where
Knox County, 0.54 mi E of Vincennes
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
38.680, -87.510

Tree limbs were reported down due to strong thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
August 31, 11:15 PM EST
Where
Knox County, 3.2 mi WSW of Bruceville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.733, -87.475

A tree was downed at Camp Arthur Road and Smith Road due to damaging thunderstorm wind gusts. Some utility lines were also reported down around the county.

Flood, Daviess

When
August 31, 11:50 PM EST to 11:59 PM EST
Where
Daviess County, 1.87 mi ESE of Washington to 1.81 mi ESE of Washington
Cause
Heavy Rain
Property damage
$500
Crop damage
$500
Reported by
Law Enforcement
Coordinates
38.655, -87.141

Flooding was occurred over Highway 50, east of Washington, due to thunderstorm heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471727, 471728, 471730, 471731, 471795, 471801, 471803, 471808.